Pennsylvania, 2019Hail and Damaging Winds in Pennsylvania, July 6, 2019
July 6, 2019 · NWS CTP · 18 events in 12 counties and zones
Scattered thunderstorms developed well ahead of an approaching cold front, in a warm and very muggy airmass (high CAPE / low shear) over central Pennsylvania. Several of the storms produced sporadic wind damage and heavy rain.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 2
- Property damage
- $23,000
- Crop damage
- None recorded
- Events
- 18
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms developed well ahead of an approaching cold front, in a warm and very muggy airmass (high CAPE / low shear) over central Pennsylvania. Several of the storms produced sporadic wind damage and heavy rain.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Jul 6, 11:23 AM EST, 1 hour 15 minutes earlier.
Area forecast discussion, Jul 6, 11:23 AM EST, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service State College PA
1223 PM EDT Sat Jul 6 2019
.SYNOPSIS...
A cold front over Lake Erie at midday will drift slowly southeast
across the state this afternoon and tonight, reaching close to
the MD border by sunrise Sunday. Locally heavy rain and gusty
winds are expected from thunderstorms developing ahead of this
frontal boundary this afternoon and evening. The cold front
will move only slowly southward on Sunday and Monday. The air
will dry out noticeably over the northern half of the state on
Sunday, but still feel a little humid in the south. High
pressure centered to our north will continue to bring in drier
air in for the first half of the week.
&&
.NEAR TERM /UNTIL MIDNIGHT TONIGHT/...
Radar beginning to gradually light up in the heat of the midday
across the favored east slopes of the Pocono Plateau in Eastern
PA, and more recently along the Lake Erie Breeze boundary just
southeast of Interstate 90.
Over the Bulk of Central PA and the Susq Valley, a weak mid
level thermal ridge and earlier fog/low stratus was helping to
suppress convection for now. However, SB Cape of over 3000 j/kg
was advecting into central PA from the west ATTM.
Very high PWAT air averaging 1.75 to 2 inches across the CWA
will help fuel the TSRA with enough juice to bring the potential
for locally torrential rain over over 2 inches within just a 30
minute period where some temporary training occurs. FFG values
on the 1-3 hour timeframe are 1.5 to 2 inches across portions of
our Western and NW Mtns while guidance is near or over 3 inches
across much of the Central mtns and Susq Valley, so there's less
of a flash flooding concern there.
Flash Flood Watch was issued in collaboration with surrounding
WFOs to include the Laurels and NW mtns through 04Z Sunday.
SPC MRGL risk also has been carried forward to Day 1. Freezing
level is around 13-15KFT AGL so large hail is not a significant
threat, but localized wet microburts could occur beneath the
collapsing taller cores in the TSRA, especially across the north
where 0-3km bulk shear will be somewhat stronger at 25-30 kts.
Heat index gets into the 90s in the SE half of the area, with
temps in the u80s again. The NW will have that early convection
which will likely hold their temps down until late aftn when
they should poke up to around 80F.
&&
.SHORT TERM /MIDNIGHT THROUGH 6 PM SUNDAY/...
By sunset, the storms should be drifting to the south of UNV-
IPT. As usual, the SE will storms last a little longer into the
night with the sfc front/trough and some lift ongoing at sunset.
But, the convection will become less numerous as we approach
midnight. The drier air will lag a little behind the back of the
main batch of convection. There will probably be some showers
over the nrn mtns as the real push of dry air goes through in
the late evening and early night. The dewpoints and PWATs should
begin to fall off gradually - but only for the north tonight.
The dry air will have trouble getting down to the Turnpike as
the front hangs up just to the south of the state on Sunday and
perhaps into Monday.
Thus, a revival of isold/sct convection is expected for the srn
two tiers of counties Sun aftn. These will be poorly organized,
and not all that deep. They will die off as evening craws
closer. Mins tonight will drop back close to 60F in the nrn
tier, but hang in the 70s in the S. More sun in the north (after
some fog) should help temps get back to the u70s on Sunday, and
most other places will be back into the 80s. Can't shake summer
that easily.
&&
.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
Drier air will gradually slip southward into the area, with the
12z GEFS showing PWATs dropping to -1SD below normal across nrn
PA Sunday into Monday. However, the cold front could get hung
up just south of the region, which would maintain a low chance
for aftn SHRA/TSRA across srn PA for Monday.
As is often the case in July, the higher humidity never makes
it very far to our south and it will gradually return northward
into central PA later next week. Along with increasing humidity
will come the potential for diurnal convection.
&&
.AVIATION /16Z SATURDAY THROUGH WEDNESDAY/...
Scattered to numerous thunderstorms are expected to develop
during the afternoon and evening in advance of a cold front
pushing southeast from the eastern Great Lakes. Locally heavy
downpours will produce brief IFR/LIFR vis and strong wind gusts.
Lingering showers/storms should fade into tonight with a
general drying trend from north to south expected into Sunday. A
light wind should preclude fog formation in most areas but some
patchy low clouds are possible especially over the far southwest
airspace.
.Outlook...
Sun...Isolated PM t-storms possible srn 1/4.
Mon...AM valley fog nrn 1/2. Isolated PM t-storms possible srn
1/3.
Tue...Isolated PM t-storms possible srn 1/3.
Wed...Isolated PM t-storms possible wrn 1/3.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through this evening for PAZ004-005-010-017-
024-025-033-034.
&&
SYNOPSIS...Lambert
NEAR TERM...Lambert
SHORT TERM...Dangelo
LONG TERM...Evanego
AVIATION...Lambert/Steinbugl
Hazardous weather outlook, Jul 6, 11:01 AM EST, 1 hour 37 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
1201 PM EDT Sat Jul 6 2019
PAZ006-011-012-018-019-026>028-035>037-041-042-045-046-049>053-
056>059-063>066-071615-
Potter-Cameron-Northern Clinton-Northern Centre-Southern Centre-
Huntingdon-Mifflin-Juniata-Fulton-Franklin-Tioga-Northern Lycoming-
Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-
Adams-York-Lancaster-
1201 PM EDT Sat Jul 6 2019
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...This afternoon and tonight.
Strong to severe thunderstorms with gusty winds are possible from
around 2 pm into the evening. Also, very heavy rainfall is possible
and could lead to flash flooding, especially in locations which have
received heavy rain in the past two days.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant hazardous weather.
PAZ004-005-010-017-024-025-033-034-071615-
Warren-McKean-Elk-Clearfield-Cambria-Blair-Somerset-Bedford-
1201 PM EDT Sat Jul 6 2019
...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
Flash Flood Watch.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 6, 10:29 AM EST, 2 hours 9 minutes before
Special Weather Statement
National Weather Service State College PA
1129 AM EDT Sat Jul 6 2019
PAZ058-061615-
Schuylkill PA-
1129 AM EDT Sat Jul 6 2019
...STRONG THUNDERSTORMS WILL AFFECT PARTS OF SCHUYLKILL COUNTY UNTIL
1215 PM EDT...
At 1127 AM EDT, Doppler radar indicated strong thunderstorms along a
line extending from New Mahoning to near Snyders. Movement was
to the east southeast at 20 mph.
Brief wind gusts between 40 and 50 mph and pea size hail are
possible.
Locations impacted include...
Snyders.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Minor flooding may develop. Do not drive into water covering the
roadway.
If on or near ab area lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 4070 7581 4068 7587 4075 7601 4082 7589
4073 7576
TIME...MOT...LOC 1527Z 290DEG 17KT 4079 7580 4076 7591
LambertLocal storm report, Jul 6, 11:36 AM EST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1236 PM EDT SAT JUL 06 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM HEAVY RAIN JERSEY SHORE 41.20N 77.27W
07/05/2019 M1.91 INCH LYCOMING PA TRAINED SPOTTER
&&
EVENT NUMBER CTP1901510
TRAVISSpecial weather statement, Jul 6, 12:28 PM EST, 10 minutes before
Special Weather Statement
National Weather Service State College PA
128 PM EDT Sat Jul 6 2019
PAZ004-005-061830-
McKean PA-Warren PA-
128 PM EDT Sat Jul 6 2019
...STRONG THUNDERSTORMS WILL AFFECT PARTS OF WARREN AND MCKEAN
COUNTIES UNTIL 230 PM EDT...
At 126 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from 6 miles north of Scandia to near Youngsville to
near Grand Valley. Movement was east at 25 mph.
Torrential rain of 1 to 2 inches is expected.
Localized wind gusts 40 to 50 mph and pea size hail are possible.
Locations impacted include...
Warren, Bradford, Allegany State Park, Sheffield, Youngsville,
Russell, Scandia, Ludlow, Marshburg, Grand Valley, Warren South,
Garland, Kinzua Dam, Chapman State Park, Tidioute, Lewis Run,
Starbrick, Clarendon and University Of Pittsburgh - Bradford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Minor flooding may develop. Do not drive into water covering the
roadway.
If on or near an area lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm. Persons in campgrounds
should consider seeking sturdy shelter until these storms pass.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
&&
LAT...LON 4180 7961 4182 7959 4194 7939 4200 7920
4200 7837 4162 7913 4163 7925 4171 7962
TIME...MOT...LOC 1726Z 281DEG 20KT 4200 7900 4189 7929 4176 7955
LambertThunderstorm Wind, Warren
- When
- July 6, 12:38 PM EST
- Where
- Warren County, 2.57 mi NNW of Hemlock
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 41.885, -79.089
A severe thunderstorm producing winds estimated near 60 mph knocked down trees and wires near Scandia.
Thunderstorm Wind, Clearfield
- When
- July 6, 2:00 PM EST
- Where
- Clearfield County, 0.55 mi WSW of Oklahoma
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 41.117, -78.760
A severe thunderstorm producing winds estimated near 60 mph knocked down trees in DuBois.
Thunderstorm Wind, Clearfield
- When
- July 6, 2:10 PM EST
- Where
- Clearfield County, 0.52 mi E of Rockton Station
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 41.080, -78.660
A severe thunderstorm producing winds estimated near 60 mph knocked down trees in Union Township.
Thunderstorm Wind, Elk
- When
- July 6, 2:15 PM EST
- Where
- Elk County, 2.19 mi ENE of Croyland
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 41.380, -78.780
A severe thunderstorm producing winds estimated near 60 mph knocked down trees near Route 949 in Cherry Tree Flats.
Thunderstorm Wind, Clearfield
- When
- July 6, 2:20 PM EST
- Where
- Clearfield County, 5.61 mi NW of Clearfield
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 41.080, -78.534
A severe thunderstorm producing winds estimated near 60 mph knocked down trees in Pine Township.
Thunderstorm Wind, Clinton
- When
- July 6, 2:55 PM EST
- Where
- Clinton County, 1.06 mi NE of Keating
- Measured
- 52 kt (60 mph) estimated gust
- Deaths
- 1 direct, 0 indirect
- Injuries
- 2 direct, 0 indirect
- Reported by
- Emergency Manager
- Coordinates
- 41.261, -77.905
A severe thunderstorm producing winds estimated near 60 mph knocked down trees near Keating. One of the trees fell onto two kayakers who has pulled ashore when the storm approached. The kayakers were transported to a nearby hospital, and one passed away.
Thunderstorm Wind, Clinton
- When
- July 6, 2:55 PM EST
- Where
- Clinton County, 0.52 mi N of South Renovo
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 41.328, -77.750
A severe thunderstorm producing winds estimated near 60 mph knocked down a tree onto a vehicle in Renovo.
Thunderstorm Wind, Centre
- When
- July 6, 3:25 PM EST
- Where
- Centre County, 1.7 mi WSW of Unionville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 40.907, -77.877
A severe thunderstorm producing winds estimated near 60 mph knocked down a tree onto wires in Unionville.
Hail, Clinton
- When
- July 6, 3:33 PM EST
- Where
- Clinton County, 1.28 mi ENE of Loganton
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.036, -77.297
A thunderstorm produced penny-sized hail in Loganton.
Thunderstorm Wind, Cambria
- When
- July 6, 4:20 PM EST
- Where
- Cambria County, 1.31 mi E of Southmont
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 40.301, -78.925
A severe thunderstorm producing winds estimated near 60 mph knocked down trees and wires onto Roxbury Avenue in Johnstown.
Thunderstorm Wind, Northumberland
- When
- July 6, 4:37 PM EST
- Where
- Northumberland County, 2.74 mi SE of Riverside
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 40.927, -76.578
A severe thunderstorm producing winds estimated near 60 mph knocked down trees and wires onto Reed Road in Rush Township.
Thunderstorm Wind, Schuylkill
- When
- July 6, 4:55 PM EST
- Where
- Schuylkill County, 1.22 mi W of Hegins
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 40.650, -76.503
A severe thunderstorm producing winds estimated near 60 mph knocked down trees adn wires in Hegins.
Thunderstorm Wind, Franklin
- When
- July 6, 5:12 PM EST
- Where
- Franklin County, 1.1 mi SW of Roxbury
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 40.107, -77.662
A severe thunderstorm producing winds estimated near 60 mph knocked down multiple trees in Roxbury.
Thunderstorm Wind, Lebanon
- When
- July 6, 5:19 PM EST
- Where
- Lebanon County, 1.48 mi NNW of Palmyra
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 40.320, -76.590
A severe thunderstorm producing winds estimated near 60 mph knocked down trees in North Londonderry Township.
Thunderstorm Wind, Dauphin
- When
- July 6, 5:25 PM EST
- Where
- Dauphin County, 0.87 mi SW of Glenwood
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 40.290, -76.840
A severe thunderstorm producing winds estimated near 60 mph knocked down multiple trees in Susquehanna Township.
Thunderstorm Wind, Dauphin
- When
- July 6, 5:25 PM EST
- Where
- Dauphin County, 0.53 mi W of Dauphin
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 40.370, -76.930
A severe thunderstorm producing winds estimated near 60 mph knocked down multiple trees in Middle Paxton Township.
Thunderstorm Wind, Dauphin
- When
- July 6, 5:35 PM EST
- Where
- Dauphin County, Hershey
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 40.280, -76.650
A severe thunderstorm producing winds estimated near 60 mph knocked down multiple trees in the Hershey area.
Thunderstorm Wind, Lancaster
- When
- July 6, 5:48 PM EST
- Where
- Lancaster County, 1.18 mi W of Lititz
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 40.153, -76.322
A severe thunderstorm producing winds estimated near 60 mph knocked down wires along Green Acre Road in Warwick Township.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, July 6 to 7, 20194 deaths · 4 events
- Flood in Colorado, July 6, 20191 death · 1 event
- Flash Flood and Flooding in Massachusetts, July 6, 20192 injured · $404,000 · 61 kt wind · 23 events
- Flash Flooding in Pennsylvania, July 6, 2019$885,000 · 4 events
- Flash Flood and Flood in Michigan, July 6, 2019$895,000 · 2 events
- Flash Flooding and Damaging Winds in Pennsylvania, July 6, 2019$41,000 · 50 kt wind · 25 events
- Tornadoes and Hail in Wyoming, July 6, 2019EF1 · 18 events
- Flash Flooding and Damaging Winds in Ohio, July 6, 2019$25,000 · 50 kt wind · 7 events
- Damaging Winds and Lightning Strikes in Florida, July 6 to 7, 2019$20,000 · 50 kt wind · 8 events
- Flash Flooding and Flooding in Ohio, July 6, 2019$13,000 · 50 kt wind · 15 events
- High Surf in Hawaii, July 6 to 9, 201918 events
- Flash Flooding and Damaging Winds in West Virginia, July 6 to 7, 2019$13,000 · 50 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 842175, 842177, 842180, 842184, 842186, 840991, 842294, 842295, 842150, 842317, 842320, 842323, 842332, 842562, 842565, 842566, 842567, 842568.